Texas, 2023

Drought in Texas, September 1 to 30, 2023

September 1 to 30, 2023 · NWS FWD · 39 events in 39 counties and zones

Severe to exceptional drought conditions impacted North and Central Texas throughout the month of September. Minor improvement was seen late in the month after beneficial rainfall was received.

Where it happened

Every event with a place to put it; 39 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Severe to exceptional drought conditions impacted North and Central Texas throughout the month of September. Minor improvement was seen late in the month after beneficial rainfall was received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 31, 11:34 PM CST, 26 minutes earlier.

Area forecast discussion, Aug 31, 11:34 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1234 AM CDT Fri Sep 1 2023

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Through Saturday/

Seasonably hot and dry weather will persist as we enter
meteorological fall due to a nearby stagnant upper low over East
Texas. This feature will slowly drift westward along the southern
periphery the upper ridge axis over the next couple of days, and
we'll remain positioned beneath the dry northwestern quadrant with
its attendant shower and thunderstorm activity confined to parts
of Southeast Texas and Louisiana. Without a low-level fetch of
moisture, dewpoints will continue to aggressively mix each
afternoon, with values in the 50s and even upper 40s the next
couple of days. While this will result in tolerable conditions
despite highs in the upper 90s or even triple digits, it will
also contribute to very low RH which will maintain an elevated
fire threat despite light wind speeds. The dry air will also
result in sizable diurnal temperature spreads, with overnight lows
falling into the upper 60s to mid 70s.

-Stalley

&&

.LONG TERM... /Issued 237 PM CDT Thu Aug 31 2023/
/This Weekend and Early Next Week/

The main highlight of the extended forecast is the continuation of
hot/dry weather and the elevated fire weather threat. A very dry
airmass has built into the region and will linger for a few days.
A cutoff low over the TX/LA Gulf Coast will retrograde this
weekend and move overtop of North and Central Texas Sunday and
Monday. This will occur overtop of a warm and moist advective
regime on the surface, helping to develop isolated to scattered
showers and storms primarily over East Texas. Unfortunately, the
low will ingest plenty of dry air in the mid and upper levels as
it barges into the very dir airmass currently in-place. This will
greatly decrease the precip potential of this system, with the
main impact looking like a marginal increase of sporadic cloud
cover.

A CONUS-scale pattern change is expected early next week with
long-wave troughing developing over the Western CONUS and warm
and moist southerly flow locally. This will 1) eject the cutoff
low into the Northern Plains and 2) draw higher moisture air
across North and Central Texas. Higher moisture with continued
heat means heat index values will rise with locations one again
approaching our Heat Advisory criteria early next week. This
pattern change will not last long as the global ensembles indicate
a resurgence of a mid-level ridge before any meaningful weather
systems move through locally.

FIRE WEATHER...
The fire weather threat will remain elevated through this week due
to well above-normal fuels, hot temperatures, and low humidity.
Temperatures will steadily increase with decreasing humidity each
day (mainly along/west of I-35). Winds will be out of the NE today
but become out of the E-SE Thursday. Stronger winds are expected
this weekend which may result in a near critical fire threat this
weekend before higher humidity returns early next week.

Bonnette

&&

.AVIATION... /NEW/
/06z TAFs/

VFR will prevail through the period. Winds will remain fairly
light at 5-10 kts and will be predominantly ESE. However, expect
headings to vary between 080-140 as directions back slightly with
the onset of daytime mixing. Minimal sky coverage is forecast
today with perhaps a few daytime cumulus present around 7 kft.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    75  98  73  97  75 /   0   0   0   0   0
Waco                72  98  71  99  73 /   0   0   0   0   0
Paris               65  93  65  94  71 /   0   0   0   0   0
Denton              71  97  68  98  71 /   0   0   0   0   0
McKinney            69  96  68  95  71 /   0   0   0   0   0
Dallas              75  98  73  99  76 /   0   0   0   0   0
Terrell             69  97  68  98  72 /   0   0   0   5   5
Corsicana           73  97  71  99  75 /   0   0   0   5   5
Temple              71 100  71 100  73 /   0   0   0   0   0
Mineral Wells       70 100  69 100  69 /   0   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Aug 31, 9:27 PM CST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1027 PM CDT Thu Aug 31 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-012345-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1027 PM CDT Thu Aug 31 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Dry and occasionally breezy conditions will maintain an elevated
fire threat across North and Central Texas through early next week.

Isolated storms are possible across East Texas Sunday through
Tuesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

39 drought. Local standard time, as filed.

Drought, Montague

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Montague forecast zone
Reported by
Drought Monitor
Coordinates
33.676, -97.725 (the zone’s center; the record gives no point)

Extreme drought conditions impacted the county through the end of the month.

Drought, Cooke

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Cooke forecast zone
Reported by
Drought Monitor
Coordinates
33.639, -97.213 (the zone’s center; the record gives no point)

Severe to extreme drought conditions impacted the county through the end of the month.

Drought, Grayson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Grayson forecast zone
Reported by
Drought Monitor
Coordinates
33.627, -96.678 (the zone’s center; the record gives no point)

Severe to extreme drought conditions impacted the county through the end of the month.

Drought, Jack

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Jack forecast zone
Reported by
Drought Monitor
Coordinates
33.234, -98.172 (the zone’s center; the record gives no point)

Severe to extreme drought conditions impacted the county through the end of the month.

Drought, Wise

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Wise forecast zone
Reported by
Drought Monitor
Coordinates
33.216, -97.654 (the zone’s center; the record gives no point)

Severe to extreme drought conditions impacted the county through the end of the month.

Drought, Denton

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Denton forecast zone
Reported by
Drought Monitor
Coordinates
33.205, -97.117 (the zone’s center; the record gives no point)

Severe to extreme drought conditions impacted the county through the end of the month.

Drought, Collin

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Collin forecast zone
Reported by
Drought Monitor
Coordinates
33.188, -96.572 (the zone’s center; the record gives no point)

Severe to extreme drought conditions impacted the county through the end of the month.

Drought, Stephens

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Stephens forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -98.836 (the zone’s center; the record gives no point)

Severe drought conditions impacted the county but showed some improvement during the middle of the month.

Drought, Palo Pinto

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Palo Pinto forecast zone
Reported by
Drought Monitor
Coordinates
32.753, -98.313 (the zone’s center; the record gives no point)

Severe to extreme drought conditions impacted the county through the end of the month.

Drought, Parker

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Parker forecast zone
Reported by
Drought Monitor
Coordinates
32.778, -97.805 (the zone’s center; the record gives no point)

Severe to extreme drought conditions impacted the county through the end of the month.

Drought, Tarrant

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Tarrant forecast zone
Reported by
Drought Monitor
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

Extreme drought conditions impacted the county through the end of the month.

Drought, Dallas

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Dallas forecast zone
Reported by
Drought Monitor
Coordinates
32.767, -96.778 (the zone’s center; the record gives no point)

Severe to extreme drought conditions impacted the county through the end of the month.

Drought, Rockwall

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Rockwall forecast zone
Reported by
Drought Monitor
Coordinates
32.898, -96.408 (the zone’s center; the record gives no point)

Severe to extreme drought conditions impacted the county through the end of the month.

Drought, Kaufman

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Kaufman forecast zone
Reported by
Drought Monitor
Coordinates
32.599, -96.288 (the zone’s center; the record gives no point)

Severe to extreme drought conditions impacted the county through the end of the month.

Drought, Van Zandt

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Van Zandt forecast zone
Reported by
Drought Monitor
Coordinates
32.564, -95.836 (the zone’s center; the record gives no point)

Severe to extreme drought conditions impacted the county but showed some improvement by the end of the month.

Drought, Eastland

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Eastland forecast zone
Reported by
Drought Monitor
Coordinates
32.327, -98.832 (the zone’s center; the record gives no point)

Severe to extreme drought conditions impacted the county but showed some improvement by the end of the month.

Drought, Comanche

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Comanche forecast zone
Reported by
Drought Monitor
Coordinates
31.948, -98.558 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions impacted the county but showed slight improvement during the middle of the month.

Drought, Erath

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Erath forecast zone
Reported by
Drought Monitor
Coordinates
32.236, -98.218 (the zone’s center; the record gives no point)

Severe to extreme drought conditions impacted the county through the end of the month.

Drought, Hood

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hood forecast zone
Reported by
Drought Monitor
Coordinates
32.430, -97.832 (the zone’s center; the record gives no point)

Extreme drought conditions impacted the county through the end of the month.

Drought, Somervell

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Somervell forecast zone
Reported by
Drought Monitor
Coordinates
32.222, -97.774 (the zone’s center; the record gives no point)

Extreme drought conditions impacted the county but showed slight improvement during the middle of the month.

Drought, Johnson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Johnson forecast zone
Reported by
Drought Monitor
Coordinates
32.379, -97.366 (the zone’s center; the record gives no point)

Extreme drought conditions impacted the county through the end of the month.

Drought, Ellis

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Ellis forecast zone
Reported by
Drought Monitor
Coordinates
32.348, -96.794 (the zone’s center; the record gives no point)

Severe to extreme drought conditions impacted the county through the end of the month.

Drought, Mills

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Mills forecast zone
Reported by
Drought Monitor
Coordinates
31.495, -98.595 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions impacted the county but showed slight improvement during the middle of the month.

Drought, Hamilton

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hamilton forecast zone
Reported by
Drought Monitor
Coordinates
31.705, -98.111 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions impacted the county through the end of the month.

Drought, Bosque

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Bosque forecast zone
Reported by
Drought Monitor
Coordinates
31.900, -97.634 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions impacted the county but showed slight improvement during the middle of the month.

Drought, Hill

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hill forecast zone
Reported by
Drought Monitor
Coordinates
31.991, -97.132 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions impacted the county through the end of the month.

Drought, Navarro

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Navarro forecast zone
Reported by
Drought Monitor
Coordinates
32.047, -96.472 (the zone’s center; the record gives no point)

Severe to extreme drought conditions impacted the county through the end of the month.

Drought, Henderson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Henderson forecast zone
Reported by
Drought Monitor
Coordinates
32.212, -95.854 (the zone’s center; the record gives no point)

Extreme drought conditions impacted the county but showed some improvement by the end of the month.

Drought, Lampasas

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lampasas forecast zone
Reported by
Drought Monitor
Coordinates
31.196, -98.241 (the zone’s center; the record gives no point)

Exceptional drought conditions impacted the county but showed slight improvement during the middle of the month.

Drought, Coryell

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Coryell forecast zone
Reported by
Drought Monitor
Coordinates
31.391, -97.799 (the zone’s center; the record gives no point)

Exceptional drought conditions impacted the county but showed slight improvement during the middle of the month.

Drought, McLennan

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
McLennan forecast zone
Reported by
Drought Monitor
Coordinates
31.552, -97.202 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions impacted the county through the end of the month.

Drought, Bell

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Bell forecast zone
Reported by
Drought Monitor
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

Exceptional drought conditions impacted the county but showed slight improvement by the end of the month.

Drought, Falls

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Falls forecast zone
Reported by
Drought Monitor
Coordinates
31.253, -96.936 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions impacted the county through the end of the month.

Drought, Limestone

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Limestone forecast zone
Reported by
Drought Monitor
Coordinates
31.546, -96.580 (the zone’s center; the record gives no point)

Severe to extreme drought conditions impacted the county through the end of the month.

Drought, Freestone

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Freestone forecast zone
Reported by
Drought Monitor
Coordinates
31.705, -96.149 (the zone’s center; the record gives no point)

Severe drought conditions impacted the county through the end of the month.

Drought, Anderson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Anderson forecast zone
Reported by
Drought Monitor
Coordinates
31.813, -95.653 (the zone’s center; the record gives no point)

Severe to extreme drought conditions impacted the county but showed slight improvement by the end of the month.

Drought, Robertson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Robertson forecast zone
Reported by
Drought Monitor
Coordinates
31.027, -96.513 (the zone’s center; the record gives no point)

Severe to exceptional drought conditions impacted the county through the end of the month.

Drought, Milam

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Milam forecast zone
Reported by
Drought Monitor
Coordinates
30.786, -96.977 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions impacted the county through the end of the month.

Drought, Leon

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Leon forecast zone
Reported by
Drought Monitor
Coordinates
31.297, -95.996 (the zone’s center; the record gives no point)

Severe to extreme drought conditions impacted the county through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1141180, 1141181, 1141182, 1141183, 1141184, 1141185, 1141186, 1141187, 1141188, 1141189, 1141190, 1141191, 1141192, 1141193, 1141194, 1141195, 1141196, 1141197, 1141198, 1141199, 1141200, 1141201, 1141202, 1141203, 1141204, 1141205, 1141206, 1141207, 1141208, 1141209, 1141210, 1141211, 1141212, 1141213, 1141214, 1141215, 1141216, 1141217, 1141218.